Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
133 Doctors are Online

Have Postural Orthostatic Tachycardia Syndrome due to mild lupus. Have GERD and shortness of breath. Suggest the cure?

User rating for this question
Answered by

Practicing since : 2006
Answered : 1983 Questions
Hi . I have had many studies done regarding my breathing but first let me give you a brief history. I have Postural Orthostatic Tachycardia Syndrome secondary due to having mild Lupus. I also have both GERD and gastritis. (this is new ever since my lupus diagnosis for SOME odd reason maybe from the extra stress? I do not know I had an endoscopy that showed the gastritis which was negative for H. Pylori . I am a nurse I know I do not know much but I guess im assuming the gastritis is from the lupus as well ; I do not take many NSAIDS or anything of the sort. I have two issues that I cannot seem to resolve that put a damper on my every day life.

I have breathing issues and shortness of breath at times. I had PFT's that were pretty much normal ; it did show some 'small airway disease' but all my numbers were very normal. But I did improve with a bronchodilator. My Pulmonologist did some other test- and said I did not have any inflammitory markers for asthma. Everyone is stating that the breathing issues are coming from my GERD. My gerd is BAD. it was under control for a month and then came back. I have officially been on Omeprazole 40mg daily for a month. And it still has not gone away. I have had EGD's in the past , colonoscopy in the past . I am nego for H. Pylori. and have had a normal HIDA scan. I have changed my diet (but still need to work at it as im not doing well on sticking with it ) I have cut out caffene , alcohol, fatty greasy foods, chocolate, what else can I do. The most bothersome thing is sometimes when i get the shortness of breath. Can this REALLy be due to my gErD like the doctors are saying? Now since I have lupus my rheumatologist did a High Resolution CT of my chest, and chest xrays- both of which came back clean (thank God) so what can I do about this ? its not horrible but I notice it enough to have it bother me.

Also regarding my POTS. sometimes when I have my arms above my head. (aka blowdrying my hair) they get reall fatigue and I have to put them down sometimes. then they get better. The doctors are telling me this is due to blood pooling and my POTS. could that be true? the following tests below are all tests I have had prior to the POTS diagnosis and Lupus diagnosis every test has been normal - but I wanted to list so you know what I have had ruled out
Gastric Emptying test
EGD (showed Gastritis)
Hydrogen Breath test
Small bowel series, HIDA scan, CT abdomen and pelvis
CT of my chest, High res CT of chest and chest XRay
EKG's, ECHO, ECHO stress test.
Spinal Tap
TSH, T3, T4 and cortisol levels checked. hemaglobin A1C.
Thyroid biopsy - came back benign nodule
MRI MRA MRV of my brain
as you can see a lot of tests and rule outs I have been positive for POTS with a Tilt Table test and I had some kind of nuclear test that showed low blood volume (despite having normal hemaglobin/hematocrit) I also have low iron.

So- any other advice on this breathing issue? is it from GERD? what can i do to help it go away?
Also advice on my Arms and the fatigue

thank you

Posted Sun, 10 Nov 2013 in Medicines and Side Effects
Answered by Dr. Klerida Shehu 1 hour later
Brief Answer:
Please refer to the following answer

Detailed Answer:

Thank you for your inquiry at XXXXXXX

I have run through your medical data and concern, and I am sorry for the current problems you are in being such young. At the same time, I am happy you are taking the right medical assistance.

Let me answer to your concerns step by step:

- Regarding GERD, if I were your medical doctor, I would suggest to continue the current therapy you are taking (Omeprazole).

Please let me remind you that although you did not see any improvement while being on omeprazole treatment, it might require more time to achieve the desired effect.

So, I'd suggest to continue omeprazole and to add antiacids (aluminium and magnesium salts) to alleviate the symptoms.

I also suggest to start metoclopramide therapy for up to 2 weeks. And, of course, dietary regimen, drinking plenty of water are also crucial.

- With regards to fatigue, it is partially related to low iron supply, although normal hemoglobin. If the iron deficiency is too low, you can start the iron supplements.

- It is also related to lupus and its treatment, so you can discuss with the rheumatologist for discomfort you might be feeling while on plaquenil therapy.

- With regards to POTS, I usually advise my patients to avoid activities that could trigger fainting-like syndromes, such as slowly changing positions or turning of head if the scans do not show any brain issue.

I understand you are tired of having such problems, however, as a young nurse, you should be determined in your battle against such health issues. And, I am sure you will succeed!

Hope it answered to your problem!
Above answer was peer-reviewed by
Follow-up: Have Postural Orthostatic Tachycardia Syndrome due to mild lupus. Have GERD and shortness of breath. Suggest the cure? 18 minutes later
Would the shortness of breath I am feeling at times be due to the low blood pressure, or the gerd or both? if I can fix this I would be so much better. Thank you.
Answered by Dr. Klerida Shehu 1 hour later
Brief Answer:
Please follow the answer below...

Detailed Answer:

Indeed, your shortness of breath is being caused by both low blood pressure and GERD.
In addition, being stressed about your current health condition is causing anxiety to you, which can aggravate your symptoms.

So, be relaxed, follow the healthy lifestyle and diet regimen as recommended and you will see the improvements very soon.

Be confident. At your age, you should enjoy everything cheerfully to overcome all the problems.

All the best!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor